Virginia, 2020

Tornadoes in Virginia, September 29, 2020

September 29, 2020 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms in advance of low pressure and an associated cold front produced two tornadoes across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of low pressure and an associated cold front produced two tornadoes across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 29, 6:35 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 29, 6:35 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
735 PM EDT Tue Sep 29 2020

.SYNOPSIS...
A cold front crosses the area tonight. Drier conditions return
by Wednesday and Thursday. Another cold front crosses the area
Thursday night into Friday, with cool and dry conditions
expected for the first part of the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 730 PM EDT Tuesday...

Front and assctd line of convection crossing the Piedmont and
will cross the 95 corridor over the next 1-3 hrs, then head
towards the coast by midnight. Nothing severe reported thru this
writing. CAMS cont to show a broken line of convective elements
as they move east. Data also showing the front picking up speed
towards the coast by midnite as well. Decent area of rain progged
behind it for a few hrs before tapering off to some ligt shwrs
across the west after midnite. Locally hvy downpours and some
minor flooding issues are still possible. Lows in the lwr 50s nw
to lwr 60s se.

PVS DSCN:
Late afternoon wx analysis reveals a deep upper trough stretching
from the Hudson bay south to the Gulf Coast that continues to
propagate to the east. There is a well-defined shortwave moving ENE
toward the OH Valley. Sfc low pressure is centered over Ontario,
with a cold front extending to the piedmont of VA/NC (west of the
CWA) and all the way down to the northeastern Gulf of Mexico. A
secondary area of low pressure is starting to develop from south-
central VA to nrn SC (to our SW). The main swath of pcpn associated
with the front is still a few counties west of the CWA but is
progged to reach the wrn CWA border by 6 PM. Scattered to numerous
showers (w/ isolated lightning strikes) continue across ern VA, NE
NC, and the Lower Ern Shore. These showers over ern portions of the
CWA will likely continue for the next few hours, but may diminish
some before the main area of pcpn (associated w/ the cold front)
approaches. There have been localized reports of 1-2" of rain across
ern VA/NE NC today, but areal average amounts have been closer to
0.5".

The aforementioned secondary low becomes the main sfc low which will
pass across the local area from this evening (W of I-95) to the
coast (later this evening/overnight). This period will be when the
best combination of stronger lift and deeper moisture affects the
region with a more widespread heavy rainfall. The aforementioned
cold front is expected to enter far wrn portions of the area by ~6
PM, and will quickly move to the east (likely moving offshore of the
CWA by 2-3 AM). In addition, SPC has expanded the marginal risk of
severe wx to include all of the CWA (except the far NE). Still think
that the best chc of severe wx will be across SE VA/NE NC, where a
south-southwesterly low level (950-850 mb) jet expected to increase
to 40-50 kt by mid-late evening. Any of the storms along/just ahead
of the front will be capable of producing isolated strong (but
mainly sub-severe) wind gusts that will likely result in a few
downed trees (especially given the wet antecedent conditions). There
is also a minimal (but nonzero) tornado risk given strong shear and
potentially some local backing of the low level wind fields given
the sfc low development over the interior Carolinas. The most likely
spot for a brief, spin-up tornado to occur is in SE VA/NE NC. The
severe wx threat will end after the front crosses the area.

PoPs will increase to 90-100% all zones at some point from 22z
through 03z (from W to E), aided by strong lift from an impressive
~160-180 kt upper-level jet streak to our NNW (on the E side of the
trough). Our area will be situated in the RRQ of the aforementioned
jet streak (which is one of the regions favorable for large-scale
ascent) during this timeframe. Given PWAT values in excess of 1.75"
in most areas along with a nearly unidirectional S flow there will
be training storms and the threat for flooding. At this point, the
more progressive nature of the system as a whole will lead to
additional QPF amounts that will avg 1 to 2" across the area rather
than the 3-4" the models suggested 36-48 hrs ago. Generally, the
highest QPF is in the E/SE, but localized amounts in excess of 2"
will possible just about anywhere in the CWA. There will likely be
some urban/poor drainage flooding this evening-tonight (especially
across SE VA/NE NC). A few instances of flash flooding cannot be
ruled out, but am not expecting the flash flood threat to be
widespread enough to warrant a watch. PoPs rapidly diminish after 5-
6 AM with just slight chc-chc PoPs near the coast by 12z Wed.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 350 PM EDT Tuesday...

High pressure builds over the Gulf coast states on Wed in the wake
of the front, and the flow at the sfc becomes more WSW.
This will lead to clearing skies/dry conditions. Will continue to go
a couple of degrees higher than the blends for highs Wed given sunny
skies/decent WSW flow. Expect mainly dry wx, cooler conditions, and
lower humidity to continue through much of Thu before a secondary
cold front crosses the area late Thu-Thu night. Aloft, a shortwave
trough will approach the area late Thu and track near or just N of
the area on Fri. There is a low (15-30%) chc of showers across
mainly the nrn two-thirds of the area Thu aftn/spreading E Thu night
as the secondary front approaches. 15-30% PoPs for showers continue
through 18z Fri before pcpn chances end by evening (as the shortwave
trough exits the area).

Forecast highs on Wed are generally in the low to mid 70s. Low temps
Wednesday night will range from near 50F NW to the upper 50s close
to the coast. Highs Thu in the upper 70s SE to the lower-mid 70s NW.
Lows Thu night range from near 50F NW to around 60F SE. Cooler
behind the front on Fri with highs mainly in the mid 60s-around
70F.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 350 PM EDT Tuesday...

A broad trough aloft will be dominant from ern Canada to the ern
CONUS through the medium range period...resulting in mainly dry and
cool wx through at least the weekend. High pressure builds toward
the local area Fri night...allowing for mainly clear/cool conditions
with lows in the 40s over much of the local area, with 50s along the
coast. The high is progged to settle over the region on Sat with
mainly sunny skies and cool temperatures with highs of 65-70F.
Continued cool Sat night with lows in the 40s over much of the
interior again, with 50s at the coast.

Models diverge in their solutions for the latter part of the medium
range period (late Sun-Tue). The models remain in agreement with
respect to persistent ridging off the SE CONUS coast. However, there
are notable disagreements with respect to the evolution of of a
sharpening upstream shortwave trough that is progged to track from
the central CONUS eastward to the Mid-Atlantic region from Sunday-
early next week. The GFS is faster and more progressive with the
shortwave and forecasts it to remain an open wave (w/ limited
moisture) as it crosses the local area on Mon.
The ECMWF forms it into an upper low near the MS River Valley Sun
night and tracks it ENE into the OH Valley by Mon PM before finally
tracking directly to our N Monday night. The ECMWF also has a
stronger surface low nearby on Mon/Mon night as well, with much more
in the way of moisture/rain in the area than the GFS. Regardless,
Sun will likely remain dry (except across SE VA/NE NC late in the
day). For now, will have slight chc-chc PoPs from Sun night-Mon
night to account for the uncertainty. Will still not go anywhere
near as wet as the ECMWF at this point, but will continue to monitor
model trends in the coming days. Highs Sun/Mon mainly in the upper
60s-low 70s, with overnight lows generally in the 50s (w/ upper 40s
NW).

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 730 PM EDT Tuesday...

Cold front and assctd line of convection now moving east across
the Piedmont and should apprch RIC by 01Z. Shwrs were sct out
ahead of it in the warm/humid airmass with little if any thunder.
CIGS mainly VFR along the coast with IFR/MVFR well inland. Expect
CIGS to quickly lower (IFR most areas by midnite) once the front
and pcpn arrive over the next svrl hrs. Only place thunder was
added was RIC (per current radar trends). VSBYS will also lower
to IFR in any hvy downpours and areas of rain behing the bndry.

The front is progged to clr the coast by morning with rapid clearing
behind it. Look for CIGS to quickly improve to VFR Wed morning.

Outlook..
VFR conditions through Thu. Another front crosses the area Thu
night-Fri AM (bringing a low chc of SHRAs). Dry/VFR Fri evening
through Sunday AM.

&&

.MARINE...
As of 350 PM EDT Tuesday...

A strong cold front is approaching from the west this aftn,
with an area of low pressure developing along the boundary. The wind
is S 10-15kt this aftn, with seas of 3-4ft. The pressure gradient
tightens late this aftn into early evening as the cold front
continues to approach from the W and as the low tracks NNE along the
boundary. The wind is expected to become SSE 15-25kt, with a few
gusts to ~30kt over the ocean. The cold front is expected to cross
the coast late this evening into the early overnight hours. The wind
is expected to shift to NW 15-25kt with a surge immediately behind
the front. The wind may actually diminish for a few hours, then
become WNW 15-20kt around sunrise Wednesday. Seas build to 4-5ft S
to 5-7ft N tonight, with 2-3ft waves in the Bay. High pressure
builds across the Southeast Wednesday and the wind will diminish to
10-15kt and gradually become WSW. Seas subside to 2-3ft S by aftn,
and mainly 3-4ft N, with some seas lingering ~5ft out near 20nm.
SCAs for the Bay run through 10am Wednesday, through 7am Wednesday
for the Sound, and ending from S to N for the ocean later Wednesday
morning through early evening. The rivers are generally expected to
have sub-SCA conditions, with the exception of a brief period of a
NW wind of 15-20kt immediately behind the front.

High pressure slides off the Southeast coast Wednesday night and
Thursday with the wind becoming SW 10-15kt Wednesday night into
Thursday morning, then light and sea-breeze dominated for a period
of time Thursday aftn. Another cold front approaches from the W
Thursday evening, and slides across the coast Thursday night. The
wind wind is forecast to become NNW 15-20kt late Thursday night into
Friday morning, with SCA conditions likely for at least the Bay.
High pressure builds into the region Saturday and Sunday.

&&

.TIDES/COASTAL FLOODING...
As of 350 PM EDT Tuesday...

A SSE wind will likely result in a modest surge through the the
middle of the Bay this evening, and then a wind shift to NW
will push this water toward the Bay-side of the MD Ern Shore
during high tide from around midnight tonight into the overnight
hours. Water levels will approach minor flood levels and a
Coastal Flood Statement has been issued.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Wednesday for ANZ630>632-
     634-656-658.
     Small Craft Advisory until 7 AM EDT Wednesday for ANZ633.
     Small Craft Advisory until 1 PM EDT Wednesday for ANZ654.
     Small Craft Advisory until 8 PM EDT Wednesday for ANZ650-652.

&&

SYNOPSIS...ERI
NEAR TERM...ERI/MPR
SHORT TERM...ERI/LKB
LONG TERM...ERI/LKB
AVIATION...MPR
MARINE...AJZ
TIDES/COASTAL FLOODING...AJZ
Hazardous weather outlook, Sep 29, 3:00 PM EST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
400 PM EDT Tue Sep 29 2020

MDZ021>024-VAZ048-060>062-064>069-075>083-085-509>522-302000-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Middlesex-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
400 PM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Heavy rain and a risk of flooding will accompany a cold front and
area of low pressure this evening through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-302000-
Maryland Beaches-Accomack-
400 PM EDT Tue Sep 29 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Heavy rain and a risk of flooding will accompany a slow-moving cold
front and area of low pressure this evening through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-VAZ084-086>090-092-093-095>097-523>525-302000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Gloucester-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-York-Newport News-Hampton/Poquoson-
400 PM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Heavy rain and a risk of flooding will accompany a cold front and
area of low pressure this evening through tonight. There is an
increased threat for flash flooding in areas that received local
amounts of 1 to 2 inches earlier today.

In addition, there is a marginal risk for severe weather this
evening through the first part of tonight. There is a conditional
threat of isolated damaging wind gusts in addition to a brief spin up
tornado with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-100-302000-
Eastern Currituck-Virginia Beach-Northampton-
400 PM EDT Tue Sep 29 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Heavy rain and a risk of flooding will accompany a cold front and
area of low pressure this evening through tonight. In addition, there
is a marginal risk for severe weather this evening through the first
part of tonight. There is a conditional threat of isolated damaging
wind gusts in addition to a brief spin up tornado with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 29, 5:12 PM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
612 PM EDT Tue Sep 29 2020

VAZ048-060>062-066>069-292300-
Lunenburg-Goochland-Nottoway-Powhatan-Fluvanna-Amelia-Cumberland-
Prince Edward-
612 PM EDT Tue Sep 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...PRINCE
EDWARD...NORTHERN LUNENBURG...WESTERN NOTTOWAY...NORTHWESTERN
GOOCHLAND...WESTERN AMELIA...WESTERN POWHATAN AND SOUTHEASTERN
FLUVANNA COUNTIES...

At 612 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gold Hill to Hampden Sydney College
to Wylliesburg. Movement was northeast at 25 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Cumberland, Farmville, Crewe, Victoria, Kenbridge, Amelia Courthouse,
Cartersville, Fork Union, Hampden Sydney, Hampden Sydney College,
Longwood University, Nottoway, Lunenburg, Burkeville, Columbia,
Guinea Mills, Tobaccoville, Trenholm, Morven and Lakeside Village.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3717 7848 3734 7849 3734 7846 3762 7826
      3769 7824 3773 7836 3786 7808 3737 7796
      3695 7815 3688 7847 3690 7849 3708 7844
      3711 7850
TIME...MOT...LOC 2212Z 243DEG 21KT 3761 7844 3720 7841 3686 7857

Miller
Special weather statement, Sep 29, 5:30 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
630 PM EDT Tue Sep 29 2020

VAZ048-062-509-510-292315-
Goochland-Fluvanna-Western Louisa-Eastern Louisa-
630 PM EDT Tue Sep 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOUISA...
NORTHWESTERN GOOCHLAND AND CENTRAL FLUVANNA COUNTIES...

At 629 PM EDT, a strong thunderstorm was located near Troy, or near
Palmyra, moving northeast at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Louisa, Palmyra, Fork Union, Ferncliff, Boswells Tavern, Kents Store,
Troy, Gordonsville, Louisa Airport, Green Springs, Cohasset, Waldrop,
Tabscott, Trevilians, Wares Crossroads, Wilmington, Dixie, Stage
Junction, Zion Crossroads and Caledonia.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3805 7827 3813 7821 3813 7818 3814 7815
      3814 7812 3815 7809 3813 7805 3814 7801
      3812 7798 3811 7793 3812 7792 3811 7790
      3811 7786 3780 7806 3773 7835
TIME...MOT...LOC 2229Z 226DEG 27KT 3791 7819

Poche
Special weather statement, Sep 29, 5:58 PM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
658 PM EDT Tue Sep 29 2020

VAZ048-060>062-065>069-510-511-292345-
Lunenburg-Mecklenburg-Goochland-Nottoway-Western
Hanover-Powhatan-Fluvanna-Amelia-Cumberland-Prince Edward-Eastern
Louisa-
658 PM EDT Tue Sep 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOUISA...
MECKLENBURG...CUMBERLAND...SOUTHEASTERN PRINCE EDWARD...LUNENBURG...
NOTTOWAY...GOOCHLAND...NORTHWESTERN HANOVER...AMELIA...POWHATAN AND
SOUTHEASTERN FLUVANNA COUNTIES...

At 657 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hadensville to Rehoboth to 6 miles
north of Butner. Movement was northeast at 25 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Powhatan, Goochland, Cumberland, Farmville, South Hill, Blackstone,
Chase City, Crewe, Victoria, Kenbridge, Hampden Sydney College,
Longwood University, Hadensville, Amelia Courthouse, Cartersville,
Nottoway, Lunenburg, Clarksville, Burkeville and Boydton.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3668 7870 3669 7865 3664 7856 3670 7865
      3689 7849 3707 7844 3710 7849 3780 7819
      3802 7772 3799 7764 3795 7760 3742 7783
      3742 7788 3737 7788 3736 7785 3710 7796
      3655 7825 3654 7873 3655 7873
TIME...MOT...LOC 2257Z 242DEG 20KT 3779 7803 3693 7839 3622 7874

Miller
Special weather statement, Sep 29, 6:46 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
746 PM EDT Tue Sep 29 2020

VAZ062-064>069-079-080-510-511-513-515-300030-
Mecklenburg-Nottoway-Western Hanover-Western Henrico (Including the
City of Richmond)-Dinwiddie-Caroline-Eastern
Louisa-Lunenburg-Goochland-Western
Chesterfield-Powhatan-Amelia-Brunswick-
746 PM EDT Tue Sep 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOUISA...
NOTTOWAY...GOOCHLAND...NORTHWESTERN HANOVER...NORTHWESTERN
DINWIDDIE...POWHATAN...WESTERN CHESTERFIELD...EASTERN MECKLENBURG...
LUNENBURG...SOUTHWESTERN CAROLINE...NORTHWESTERN HENRICO...AMELIA AND
WESTERN BRUNSWICK COUNTIES AND THE CITY OF RICHMOND...

At 746 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bumpass to 8 miles northwest of Norlina.
Movement was east at 15 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Richmond, Powhatan, Goochland, Ashland, South Hill, Blackstone,
Crewe, Victoria, Kenbridge, Mineral, Brodnax, Moseley, Mannboro,
Tuckahoe, Amelia Courthouse, Bon Air, Nottoway, Lunenburg, La Crosse
and Burkeville.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3803 7789 3805 7775 3799 7764 3807 7756
      3809 7735 3654 7797 3654 7844
TIME...MOT...LOC 2346Z 256DEG 14KT 3798 7772 3650 7833

Miller
Special weather statement, Sep 29, 7:32 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
832 PM EDT Tue Sep 29 2020

VAZ062-064>069-075-076-079>083-087-088-092-510>519-521-300115-
Mecklenburg-Nottoway-Western Henrico (Including the City of
Richmond)-Southampton-Westmoreland-Eastern Louisa-Goochland-Eastern
Hanover-New Kent-Western Chesterfield-Western King
William-Sussex-Amelia-Brunswick-Eastern Chesterfield (Including Col.
Heights)-Western King and Queen-Western
Hanover-Dinwiddie-Richmond-Eastern
Henrico-Caroline-Greensville-Lunenburg-Charles City-Prince
George-Eastern King William-Western Essex-Powhatan-
832 PM EDT Tue Sep 29 2020

...A LINE OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ALONG A
STRONG COLD FRONT WILL AFFECT THE INTERSTATE 95 CORRIDOR...

At 829 PM EDT, showers with heavy rain were located along a line
extending from near Massaponax to near Gasburg. Movement was east at
30 mph.

Wind gusts in excess of 30 mph and rainfall amounts of up to 1 inch
are possible with these showers.

A quick wind shift to the north - northwest along with temperatures
falling into the 60s.

Locations impacted include...
Richmond, Petersburg, Dinwiddie, Hopewell, Colonial Heights, Ashland,
Emporia, Blackstone, Lawrenceville, Bowling Green, McKenney, Brodnax,
Champlain, Chester, Mannboro, University Of Richmond, Milford,
Randolph Macon College, Tuckahoe and Dahlia.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3805 7775 3803 7775 3799 7764 3821 7741
      3820 7721 3814 7708 3819 7705 3817 7685
      3655 7743 3654 7813
TIME...MOT...LOC 0029Z 268DEG 30KT 3811 7751 3655 7794

44
Special weather statement, Sep 29, 8:39 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
939 PM EDT Tue Sep 29 2020

NCZ012-013-VAZ075>078-080>083-085-087>090-092-512-514-516>522-300230-
Hertford-Northampton-Middlesex-Southampton-Westmoreland-Eastern
Essex-Eastern King and Queen-James City-Eastern Hanover-New
Kent-Western King William-Sussex-Northumberland-Eastern Chesterfield
(Including Col. Heights)-Western King and
Queen-Surry-Dinwiddie-Richmond-Eastern Henrico-Greensville-Charles
City-Prince George-Eastern King William-Western Essex-Lancaster-
939 PM EDT Tue Sep 29 2020

...A LINE OF SHOWERS WITH HEAVY RAIN ALONG A STRONG COLD FRONT
THIS EVENING...

At 938 PM EDT, showers with heavy rain were located along a line
extending from near Champlain to Colonial Heights to near Dahlia.
Movement was east at 30 mph.

Rainfall amounts of up to 1 inch are possible with these showers.

Locations impacted include...
Petersburg, Hopewell, New Kent, Colonial Heights, King William,
Roanoke Rapids, Charles City, Emporia, West Point, Murfreesboro,
Tappahannock, Waverly, Warsaw, Courtland, Garysburg, Wakefield,
Boykins, Montross, Claremont and Champlain.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3811 7660 3807 7653 3803 7652 3800 7646
      3723 7688 3638 7709 3648 7768 3725 7749
      3797 7711 3797 7707 3801 7709 3811 7704
      3814 7661
TIME...MOT...LOC 0138Z 272DEG 24KT 3805 7699 3725 7741 3655 7760

44

The radar

The Norfolk radar (KAKQ), 25 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Southampton

When
September 29, 9:33 PM EST to 9:35 PM EST
Where
Southampton County, 2.11 mi ESE of Sedley to 1.57 mi W of Burdette
Rating
EF0
Path length
1.5 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.768, -76.935

A damage survey conducted by the NWS Wakefield office found a path of storm damage consistent with an EF0 tornado. Peak winds were estimated to be 75 mph. The tornado touched down one half mile west of Black Creek Road in Southampton County. The tornado briefly tracked to the east northeast before lifting just northwest of Burdette. The tornado snapped and uprooted several trees along Black Creek Road. In addition, three outbuildings were damaged and a large tree fell on a home causing significant damage.

Tornado, Isle of Wight

When
September 29, 9:56 PM EST to 10:05 PM EST
Where
Isle of Wight County, 2.18 mi N of Windsor to 1.6 mi SE of Isle of Wight
Rating
EF0
Path length
4.3 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.831, -76.730

A damage survey conducted by the NWS Wakefield office found a path of storm damage consistent with an EF0 tornado. Peak winds were estimated to be 75 mph. The tornado touched down near the intersection of Five Forks Road and Blue Ridge Trail in Isle of Wight County. The tornado traveled quickly to the northeast for several miles before lifting near Orbit Road. The tornado snapped or uprooted numerous trees along its path and also one carport was rolled and destroyed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyThe tornado archive for Virginia, 2020Warnings in Virginia, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922275, 922276.